Iowa, 2006

Hail and Damaging Wind in Iowa, June 16, 2006

June 16, 2006 · NWS FSD · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 2:33 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 16, 2:33 PM CST, 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT FRI JUN 16 2006

.DISCUSSION...
FAIRLY HEALTHY BOW ECHO CURRENTLY WORKING ACROSS FORECAST AREA.
EXPECT IT TO HOLD TOGETHER AT LEAST THROUGH EARLY EVENING...AS MOVES
EAST INTO BETTER INSTABILITY SOUTH OF A LINE FROM KYKN TO KOTG.
SURFACE TROUGH ACROSS WESTERN PORTIONS OF THE CWA WILL BECOME
ILL-DEFINED AS IT INCHES EAST.  EXPECT BEST POTENTIAL FOR SHOWERS
AND THUNDERSTORMS EAST OF OF SURFACE TROUGH OVERNIGHT...AND HAVE
CONCENTRATED HIGHEST MAINLY EAST OF JAMES RIVER VALLEY.

MODELS ARE SHOWING REMNANTS OF UPPER LOW MOVING ACROSS EASTERN
PORTIONS OF FORECAST AREA ON SATURDAY...BUT APPEARS THERE IS LIMITED
UPPER LEVEL SUPPORT. AREA IS IN RIGHT REAR QUADRANT OF JET...BUT
WITH LIMITED FRONTOGENESIS AND INSTABILITY HAVE ONLY GONE CHANCE
POPS. AM THINKING PRECIP WILL BE FOCUSED FURTHER NORTH AND EAST NEAR
BETTER INSTABILITY. AS SKIES CLEAR ALONG WESTERN EDGE OF
CWA...EXPECT GOOD MIXING CONDITIONS TO USHER STRONGER WINDS FROM
ALOFT DOWN TO SURFACE CREATING GUSTY CONDITIONS...ESPECIALLY NORTH
AND WEST.

NEXT CHANCE OF PRECIP THEN ON TUESDAY MORNING AS SHORT WAVE MOVES
ACROSS NORTHERN SOUTH DAKOTA. FRONT LOOKS TO WORK THROUGH THE AREA
ON TUESDAY EVENING...BUT IS FAIRLY WARM ALOFT SO CAP MAY BE AN
ISSUE.  HAVE CONCENTRATED HIGHEST POPS ALONG NORTHERN TIER OF CWA
TUESDAY EVENING.

LARGE AREA OF HIGH PRESSURE THEN MOVES INTO NORTHERN PLAINS MID
WEEK...PROVIDING FAIRLY TRANQUIL CONDITIONS AHEAD OF A SURFACE LOW
THAT WILL AFFECT THE REGION NEXT WEEKEND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

BT
Hazardous weather outlook, Jun 16, 10:01 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT FRI JUN 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1101 AM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL
AND NORTHERN NEBRASKA...THEN TRY TO START DEVELOPING EASTWARD ACROSS
SOUTHERN SOUTH DAKOTA INTO NORTHWEST IOWA BY THIS EVENING. AN
ISOLATED SEVERE STORM WILL BE POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EARLY EVENING...WHEN DAYTIME HEATING WILL PROVIDE THE
GREATEST INSTABILITY. DURING INITIAL STORM DEVELOPMENT...THERE WILL
BE A LAYER OF RELATIVELY DRY AIR ALOFT...CREATING THE POSSIBILITY OF
SEVERE WIND GUSTS IN EXCESS OF 60 MPH. WITH A DEEP WARM LAYER OF AIR
OVER THE AREA...ONLY MARGINALLY SEVERE HAIL IS EXPECTED.

FLOODING...
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THE
THUNDERSTORMS OVERNIGHT TONIGHT. THE GREATEST CHANCE OF HEAVY
RAIN WILL BE SOUTHEAST OF A TYNDALL TO JACKSON MINNESOTA
LINE...WITH THE MAIN AREA OF CONCERN AROUND CHEROKEE COUNTY WHERE
LOCALLY HEAVY RAIN FELL EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY ACROSS PARTS OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM
SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM
MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jun 16, 2:06 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     SPRINGFIELD             42.85N 97.89W
06/16/2006                   BON HOMME          SD   TRAINED SPOTTER

            TREES DOWN IN SPRINGFIELD

&&

JLAFLIN
Local storm report, Jun 16, 2:18 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 SW TYNDALL            42.97N 97.89W
06/16/2006  E0.75 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 16, 2:23 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 W LESTERVILLE         43.04N 97.67W
06/16/2006  E0.88 INCH       BON HOMME          SD   EMERGENCY MNGR

&&

JLAFLIN
Local storm report, Jun 16, 2:35 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             LESTERVILLE             43.04N 97.59W
06/16/2006  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

&&

BRUBY
Local storm report, Jun 16, 3:00 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     15 WNW VIBORG           43.25N 97.36W
06/16/2006  E75.00 MPH       TURNER             SD   TRAINED SPOTTER

            WINDS ESTIMATED AT 70 TO 80 MPH.

&&

BRUBY

The radar

The Sioux Falls radar (KFSD), 67 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
June 16, 3:05 PM CST
Where
Sioux County, 1 mi NE of Hawarden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.017, -96.450

Thunderstorm Wind, Sioux

When
June 16, 3:05 PM CST
Where
Sioux County, 1 mi NE of Hawarden
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.017, -96.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514944, 5514945.